Hail, Lamar
- When
- January 8, 7:08 PM CST
- Where
- Lamar County, 0.67 mi S of Millport
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.560, -88.081
A line of thunderstorms along an advancing cold front brought isolated severe thunderstorms to northwestern Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A line of thunderstorms along an advancing cold front brought isolated severe thunderstorms to northwestern Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 8, 6:52 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 PM CST TUE JAN 8 2008 .UPDATE...FOR DISCUSSION. && .DISCUSSION... WENT AHEAD AND CANCELLED THE LAKE WIND ADVISORY AS WINDS AHEAD OF THE FRONT HAVE WEAKENED. WILL STILL SEE WINDS ASSOCIATED WITH STORMS ALONG THE FRONT...BUT WIDESPREAD WINDS WILL REMAIN BELOW CRITERIA. A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH EASTERN PORTIONS OF CENTRAL ALABAMA THROUGH 1 AM. HAVE SENT UPDATED FORECAST TO REMOVE LAKE WIND AND ADD TORNADO WATCH #11. COLD FRONT WILL MOVE INTO AND ACROSS THE AREA OVERNIGHT. MODELS INDICATE SYSTEM WILL WEAKEN AS IT APPROACHES AS WE LOSE DAYTIME HEATING AND UPPER SUPPORT PULLS NORTH OF THE AREA. FOR TONIGHT WILL FORECAST DEFINITE SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE WEST AND MAINLY SHOWERS AND THUNDERSTORMS LIKELY EAST. FRONT IS EXPECTED TO WASHOUT ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY IN RESPONSE TO INCREASING 850 MB SOUTHERLY FLOW. WILL NEED TO KEEP A CHANCE OF SHOWERS ACROSS THE SOUTHERN SECTIONS ON WEDNESDAY AS MOISTURE SPREADS NORTHWARD. && .AVIATION...00Z TAF DISCUSSION. COLD FRONT WILL APPROACH FROM THE WEST THROUGH 03Z...THEN SLIDE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA AND EXIT BY 15 TO 16Z. EXPECT ISOLATED SHOWERS/THUNDERSTORMS ACROSS THE EXTREME WEST THROUGH 03Z...THEN SHOWERS WILL BECOME WIDESPREAD WITH ISOLATED THUNDERSTORMS WEST AFTER 04Z AND NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS EAST. CEILINGS WILL LOWER THROUGH 03Z...WITH MVFR CONDITIONS EXPECTED ALL SECTIONS BY 05Z. AT MGM AND TOI EXPECT LOW CLOUDS TO ONCE AGAIN DEVELOP WITH IFR CEILINGS EXPECTED AFTER 10Z. CONDITIONS WILL IMPROVE WEST TO EAST DURING THE DAY...WITH MVFR EXPECTED AGAIN AFTER 16Z. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 641 PM CST TUE JAN 8 2008 ALZ011>015-017>050-100041- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 641 PM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NUMEROUS STRONG...AS WELL AS A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA THIS EVENING AND THROUGH THE OVERNIGHT HOURS. THE MAIN THREAT FOR SEVERE STORMS WILL BE NORTH AND WEST OF A DEMOPOLIS TO BIRMINGHAM LINE...THROUGH 1 AM. GUSTY WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS. THERE WILL ALSO BE A THREAT FOR AN ISOLATED TORNADO WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR TORNADOES ARE POSSIBLE ON THURSDAY AFTERNOON AND EVENING ACROSS CENTRAL ALABAMA AS A SECOND STRONGER STORM SYSTEM PUSHES THROUGH THE AREA. CONTINUED UNCERTAINTY WITH THE TIMING AND EXACT PLACEMENT STILL EXISTS. STAY TUNED FOR FURTHER DEVELOPMENTS IN FUTURE OUTLOOK PRODUCTS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY ON THURSDAY. 16
The Columbus AFB radar (KGWX), 44 km away, was scanning. The volume nearest the first event began at 01:06 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
One inch hail was reported at the intersection of AL-159 and CR-1, south of the city of Fayette.
Trees were blown down across AL-96 near the Covin community, blocking both lanes of traffic.
A couple of trees were blown down along AL-171, south of Fayette.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76495, 76496, 76497, 76498.